Louisiana, 2015

Damaging Winds in Louisiana, December 13, 2015

December 13, 2015 · NWS SHV · 12 events in 9 counties and zones

A strong upper level trough moved into the Central and Southern Plains during the morning and afternoon hours of December 12th. This trough ejected into the plains with a slight negative tilt which was indicative of strong jet dynamics in association with this trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough moved into the Central and Southern Plains during the morning and afternoon hours of December 12th. This trough ejected into the plains with a slight negative tilt which was indicative of strong jet dynamics in association with this trough. Likewise, low level and deep level shear was quite strong with this trough across Northwest Louisiana during the morning hours of the 13th. While instability was very weak, the strong shear made up for the development of strong to severe thunderstorms. Training of storm echoes also occurred which resulted in widespread flash flooding across the region as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 13, 4:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Dec 13, 4:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 AM CST SUN DEC 13 2015

.DISCUSSION...

&&

.AVIATION...

NEGATIVE TILT SHORT WAVE TROUGH CURRENTLY CENTERED OVER NM TO
CONTINUE MOVING NE INTO THE CENTRAL US THROUGH MONDAY MORNING.
EXPECT SCT TO NUMEROUS SHOWERS AND TSTMS TO REDEVELOP DURING THIS
SUNDAY WITH WIDESPREAD MVFR CEILINGS. IN TSTMS...EXPECT CONDITIONS
TO DECREASE TO IFR AT TIMES ACCORDINGLY WITH HEAVY RAINFALL.

DURING EARLY MONDAY MORNING BEFORE SUNRISE NEAR 13Z...EXPECT
IMPROVING CONDITIONS TO DEVELOP FROM W TO E AS DRIER AIR FILTERS
IN WITH VFR CONDITIONS DEVELOPING DURING THE DAYTIME OF MONDAY.
/VIII./

&&

.PREV DISCUSSION... /ISSUED 320 AM CST SUN DEC 13 2015/

DISCUSSION...
POTENT UPPER LEVEL LOW MAKING ITS WAY ACROSS THE SRN PLAINS THIS
MORNING. FIRST ROUND OF CONVECTION THAT MOVED ACROSS THE REGION
SATURDAY AFTERNOON/NIGHT IN ASSOCIATION WITH AN EJECTING LEAD
SHORTWAVE HAS MOVED NE OF THE REGION THIS MORNING. BACK TO THE
W...SQUALL LINE ASSOCIATED WITH THE ADVANCING PACIFIC FRONT
CONTINUES EWD...AND WILL BE MAKING ITS WAY INTO OUR REGION LATER
THIS MORNING. RAINFALL FROM THE FIRST WAVE OF CONVECTION HAS
CAUSED A SUBSTANTIAL AMOUNT OF FLOODING OVER PORTIONS OF E
TX...AND THE RAINFALL THAT WILL ACCOMPANY THE SECOND ROUND WILL
LIKELY EXACERBATE THE ONGOING FLOODING. FLASH FLOOD WATCH REMAINS
IN EFFECT UNTIL NOON TODAY...WHEN MOST OF THE HEAVY RAIN WILL
SHIFT EWD INTO N LA/SRN AR. WITH REGARD TO THE SEVERE THREAT
ASSOCIATED WITH THIS LINE OF STORMS...DESPITE VERY STRONG DEEP
LAYER AND LOW LEVEL SHEAR...LIMITED INSTABILITY WILL LIKELY KEEP
THE THREAT RELATIVELY LOW. THE PRIMARY THREATS WITH THESE STORMS
WILL CONTINUE TO BE DAMAGING WINDS AND ISOLD TORNADOES.

AT THE SFC...STRONG PRESSURE GRADIENT HAS MADE FOR GUSTY WINDS
ACROSS MUCH OF THE REGION...AND THIS TREND WILL CONTINUE THROUGH
MUCH OF TODAY. WINDS WILL TAPER OFF GRADUALLY TODAY FROM W TO E
BEGINNING THIS MORNING. HAVE EXTENDED THE LAKE WIND ADVISORY BOTH
SPATIALLY AND TEMPORALLY AS A RESULT.

COLD FRONT WILL CONTINUE MAKING ITS WAY EWD THROUGH TODAY AND INTO
TONIGHT...WITH RAIN FINALLY EXITING THE REGION LATE TONIGHT. WITH
NO REAL PUSH OF COOL AIR/HIGH PRESSURE IN THE WAKE OF THE
FRONT...WE WILL NOT SEE MUCH OF A COOL DOWN OTHER THAN WHAT THE
RAINFALL CAN OFFER. AS THE UPPER LOW DEPARTS TO THE NE...ANOTHER
UPPER LEVEL LOW ON ITS HEELS WILL MOVE INTO THE CENTRAL PLAINS
TUESDAY...BRINGING SOME LOW-END CHANCES FOR RAIN TO OUR REGION
TUESDAY INTO WEDNESDAY ALONG A COLD FRONT. WE WILL SEE OUR TEMPS
FALL BACK DOWN TO AND BELOW SEASONAL NORMALS IN THE WAKE OF THIS
FRONT AND CONTINUE THROUGH THE REMAINDER OF THE WORK WEEK...AS AN
AMPLIFIED LARGE-SCALE TROF SETS UP OVER THE CENTRAL CONUS AND
KEEPS US SUPPLIED WITH REINFORCING CANADIAN AIRMASSES. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  47  68  45 / 100  10   0   0
MLU  73  47  68  44 / 100  50   0   0
DEQ  68  41  64  38 / 100  10   0   0
TXK  68  45  65  45 / 100  10   0   0
ELD  70  45  65  42 / 100  40   0   0
TYR  63  45  68  48 / 100  10   0   0
GGG  66  46  68  46 / 100  10   0   0
LFK  67  46  71  47 / 100  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR ARZ050-051-
     059>061-070>073.

     FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR ARZ050-051-059-060-
     070-071.

LA...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR LAZ001>006-
     010>014-017>022.

     FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR LAZ001-002-010.

OK...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR OKZ077.

     LAKE WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR TXZ097-112-
     126-138-151>153-165>167.

     FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165-166.

     LAKE WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR TXZ096-
     108>111-124-125-136-137-149-150.

&&

08
Hazardous weather outlook, Dec 13, 4:47 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
447 AM CST SUN DEC 13 2015

ARZ050-051-059-060-070-071-LAZ001-002-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-132330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-CADDO-
BOSSIER-DE SOTO-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
447 AM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS
MORNING...AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM. ISOLATED
INSTANCES OF DAMAGING WINDS AND TORNADOES CANNOT BE RULED OUT...AS
A LINE OF STORMS MAKES ITS WAY ACROSS THE REGION. HOWEVER...THE
PRIMARY THREAT WITH THESE STORMS WILL BE FLASH FLOODING. THREE TO
FIVE INCHES HAS ALREADY FALLEN ACROSS THESE AREAS...AND AN
ADDITIONAL ONE TO TWO INCHES WILL LIKELY EXACERBATE ALREADY
ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE AGAIN TUESDAY AND
WEDNESDAY...AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL CONTINUE TO BE NEEDED THROUGH THE FIRST
HALF OF TODAY.

ARZ061-072-073-LAZ003>006-011>014-017>022-TXZ167-132330-
NEVADA-COLUMBIA-UNION-WEBSTER-CLAIBORNE-LINCOLN-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-
CALDWELL-LA SALLE-
447 AM CST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TODAY AND
TONIGHT...AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM. STORMS ARE
NOT EXPECTED TO BE SEVERE...ALTHOUGH AN ISOLATED INSTANCE OF
DAMAGING WINDS OR A BRIEF TORNADO CANNOT BE RULED OUT ENTIRELY. IN
ADDITION...ONE TO THREE INCHES OF RAINFALL MAY CAUSE PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED SHOWERS WILL BE POSSIBLE AGAIN TUESDAY AND
WEDNESDAY...AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...WILL MOST LIKELY NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

12

In the hours before

Local storm report, Dec 13, 8:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
821 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      MOUNT PLEASANT          33.17N  94.98W
12/13/2015                   TITUS              TX   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED DUE TO FLOODING ACROSS THE COUNTY
            AND THE CITY OF MOUNT PLEASANT.

&&

EVENT NUMBER SHV1500773

20
Local storm report, Dec 13, 8:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
824 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      HORATIO                 33.94N  94.36W
12/13/2015                   SEVIER             AR   LAW ENFORCEMENT

            METCALF LANE CLOSED DUE TO FLOODING.

&&

EVENT NUMBER SHV1500774

20
Local storm report, Dec 13, 8:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
834 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      3 N DE QUEEN            34.09N  94.33W
12/13/2015                   SEVIER             AR   LAW ENFORCEMENT

            AVON ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER SHV1500775

20
Local storm report, Dec 13, 8:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
840 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     QUITMAN                 32.80N  95.44W
12/13/2015                   WOOD               TX   FIRE DEPT/RESCUE

            TREES ON HOMES WELLS RD AND LAKE DRIVE... TREES DOWN
            FM778 AND LANCE RD... HOME DAMAGED RANDY AND WELLS ROAD

&&

EVENT NUMBER SHV1500776

25
Local storm report, Dec 13, 8:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
845 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      5 NW DE QUEEN           34.09N  94.41W
12/13/2015                   SEVIER             AR   LAW ENFORCEMENT

            MILES ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER SHV1500777

20
Local storm report, Dec 13, 8:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 AM CST SUN DEC 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      GILLHAM                 34.17N  94.31W
12/13/2015                   SEVIER             AR   LAW ENFORCEMENT

            MINERAL ROAD CLOSED DUE TO FLOODING.

&&

EVENT NUMBER SHV1500778

20

The radar

The Shreveport radar (KSHV), 4 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
December 13, 9:00 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.470, -93.800

Scattered trees and powerlines were downed in and around town.

Thunderstorm Wind, Webster

When
December 13, 10:20 AM CST
Where
Webster County, Minden
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.620, -93.280

Numerous trees were downed across Minden and the southern half of Webster Parish in Northwest Louisiana.

Thunderstorm Wind, Red River

When
December 13, 10:25 AM CST
Where
Red River County, 0.59 mi E of Coushatta
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.020, -93.340

Numerous trees and powerlines were downed throughout the parish.

Thunderstorm Wind, Claiborne

When
December 13, 10:45 AM CST
Where
Claiborne County, 1.5 mi SSE of Homer
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -93.060

A large tree was downed across Hill Farm Road near the intersection of Lyons Hill Road.

Thunderstorm Wind, Natchitoches

When
December 13, 10:50 AM CST
Where
Natchitoches County, 2.72 mi WSW of Black Lake
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.950, -93.140

A tree was downed blocking the roadway on Hwy. 486 near Stiles Road.

Thunderstorm Wind, Claiborne

When
December 13, 10:50 AM CST
Where
Claiborne County, 2.22 mi NE of Homer
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -93.040

A large tree was downed across La. Hwy. 2.

Thunderstorm Wind, Bienville

When
December 13, 10:51 AM CST
Where
Bienville County, 0.69 mi S of Gibsland
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
32.540, -93.050

Wind gusts were estimated to 65 mph which snapped and/or uprooted several trees in and around the Gibsland area.

Thunderstorm Wind, Bienville

When
December 13, 10:55 AM CST
Where
Bienville County, 1.38 mi N of Mt Lebanon
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.520, -93.050

Trees were downed across Hwy. 795.

Thunderstorm Wind, Bienville

When
December 13, 11:05 AM CST
Where
Bienville County, 1.17 mi E of Arcadia Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.930

Trees were downed across Hwy. 9 south southwest of Arcadia.

Thunderstorm Wind, Union

When
December 13, 11:25 AM CST
Where
Union County, 3.11 mi NW of Randolph
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.010, -92.720

Trees were downed in and near Junction City and the northwest portion of Union Parish.

Thunderstorm Wind, Lincoln

When
December 13, 11:45 AM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.640

Numerous trees were downed across several parish roadways.

Thunderstorm Wind, Jackson

When
December 13, 11:50 AM CST
Where
Jackson County, 0.9 mi SE of Jonesboro
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -92.710

Numerous trees were downed across the parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606506, 606508, 606509, 606511, 606512, 606513, 606514, 606515, 606516, 606517, 606518, 606519.